Aggravation of idiopathic generalized epilepsy (IGE) syndromes by inappropriate antiepileptic drugs (AEDs) is increasingly recognized as a serious and common problem. Precipitation of status epilepticus (SE) by inappropriate medication has rarely been reported. We retrospectively studied all adult patients with IGE taking at least one potentially aggravating AED, who developed video-EEG documented SE over 8 years, and whose long-term outcome was favourable after adjustment of medication. We identified 14 patients (seven male patients) aged 15-46 years with a mean duration of epilepsy of 16.4 years. Video-EEG demonstrated typical absence SE (ASE) in five, atypical ASE in five, atypical myoclonic SE (MSE) in three and typical MSE in one. Epilepsy had been misclassified as cryptogenic partial in eight cases and cryptogenic generalized in four. The correct diagnosis proved to be juvenile absence epilepsy (JAE) in six patients, juvenile myoclonic epilepsy (JME) in four, epilepsy with grand mal on awakening (EGMA) in two and childhood absence epilepsy (CAE) in two. All patients had been treated with carbamazepine (CBZ) and had experienced seizure aggravation or new seizure types before referral. Seven patients had polytherapy with phenytoin (PHT), vigabatrin (VGB) or gabapentin (GBP). Potential precipitating factors included dose increase of CBZ or of CBZ and PHT; initiation of CBZ, VGB or GBP; and decrease of phenobarbital. Withdrawal of the aggravating agents and adjustment of medication resulted in full seizure control. This series shows that severe pharmacodynamic aggravation of seizures in IGE may result in ASE or MSE, often with atypical features.